Illinois, 2011

Hail and Damaging Winds in Illinois, June 5, 2011

June 5, 2011 · NWS LSX · 7 events in 2 counties and zones

A weak frontal boundary over northern Missouri and west central Illinois triggered some showers and thunderstorms. A few of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak frontal boundary over northern Missouri and west central Illinois triggered some showers and thunderstorms. A few of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 5, 1:59 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 5, 1:59 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
259 AM CDT SUN JUN 5 2011

.DISCUSSION...
/255 AM CDT SUN JUN 5 2011/

COMPLEX FORECAST FOR TODAY WITH LOTS OF UNCERTAINTY ON PRECIPITATION
COVERAGE AND NET IMPACT ON HIGH TEMPS. LIFT ASSOCIATED A VORT MAX
CURRENTLY LOCATED IN WEST CENTRAL MO ALONG WITH A WSWLY LLJ OF 20-25
KTS WAS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS FROM FAR SE IA
INTO NORTH CENTRAL MO...WHICH IS BASICALLY BISECTING A DIFFUSE FRONT
STRETCHING FROM THE KANSAS/NEBRASKA BORDER TO JUST SOUTH OF KUIN
INTO NRN INDIANA. DESPITE THE AIR MASS HAVING MUCAPES OF 2500-3500
J/KG AND EFFECTIVE SHEAR OF 25-30 KTS...THUS FAR THE CONVECTION HAS
LACKED MUCH OVERALL ORGANIZATION.  I REALLY DON'T HAVE A GREAT FEEL
FOR THE CONVECTIVE TRENDS TODAY. THE LLJ JET IS FORECAST TO WEAKEN
SLIGHTLY AFTER DAYBREAK WHILE THE VORT MAX MIGRATES ESE ACROSS THE
CWA...AND THE EASTERN PORTION OF THE FRONT SLOWLY SAGS SOUTHWARD
ACROSS EASTERN MO AND IL. THIS WOULD BE SUGGESTIVE OF SCATTERED
COVERAGE OF SHOWERS AND THUNDERSTORMS AND CHANCE POPS.  THE SAGGING
FRONT...SCATTERED PRECIPITATION AND CLOUD COVER ARE FORECAST TO KEEP
HIGH TEMPERATURES A BIT LOWER THAN PREVIOUSLY FORECAST...AND THE
HEAT INDEX VALUES FOR METRO ST LOUIS WILL LIKELY REMAIN BELOW 100
DEGREES. THAT SAID I THINK ITS PRUDENT TO KEEP THE ADVISORY GOING AS
THIS WAS ISSUED FOR A DURATION EVENT RATHER THAN EXTREME
VALUES...AND WHILE TODAY MIGHT FALL SHORT IT LOOKS AS IF THE HEAT
WILL RETURN MONDAY-WEDNESDAY. THE FRONT IS FORECAST TO EXTEND FROM
NW MO THROUGH CENTRAL MO INTO EXTREME SOUTHERN IL BY THIS
EVENING...THEN IT WILL BEGIN A NORTHWARD RETREAT TONIGHT. THE MODEL
OUTPUT SUGGESTS IT WILL BE VOID OF PRECIPITATION TONIGHT BUT MY
CONFIDENCE IS NOT GREAT ENOUGH FOR A DRY FORECAST AND THUS WILL KEEP
SLIGHT CHANCE POPS GOING TONIGHT. AS PREVIOUSLY MENTIONED...IT LOOKS
LIKE THE ABOVE NORMAL HEAT SHOULD RETURN ON MONDAY AND THEN BE HERE
TO STAY THROUGH MID WEEK. IF ANY PART OF THE FRONT REMAINS IN THE
AREA AT DAYBREAK MONDAY...IT WONT BE FOR VERY LONG. SWLY LOW LEVEL
FLOW IS PROGGED BY MIDDAY WITH THE REGION ENTRENCHED IN THE WARM
SECTOR...AS THE MAIN BAROCLINIC ZONE BECOMES ESTABLISHED FROM THE
NORTHERN PLAINS INTO THE UPPER MS VALLEY. H85 TEMPS WILL AVERAGE +20
TO +22 DEGC MONDAY-WEDNESDAY WHICH SUPPORTS HIGHS WELL INTO THE
90S.

GLASS

&&

.AVIATION...
/1141 PM CDT SAT JUN 4 2011/

NOT NEARLY AS MUCH PRECIPITATION HAS DEVELOPED TONIGHT AS THE
MODELS WERE SUGGESTING. A THUNDERSTORM HAS RECENTLY DEVELOPED OVER
NORTH CENTRAL MO SO THIS MAY BE THE BEGINNING. NOT CONFIDENT
ENOUGH TO PUT A TEMPO IN UIN SO HAVE GONE WITH VCTS. HAVE LEFT
COU DRY WHICH MAY BE A CLOSE CALL. MODELS HAVE ALSO BACKED OFF ON
DEVELOPMENT FOR SUNDAY AFTERNOON IN TERMS OF MOVING IT MORE NORTH
AND EAST. PLUS IT LOOKS LIKE SHORTWAVE COMING OVER THE RIDGE
WILL SOUTH AND EAST OF UIN. A VCTS OF CB MAY STILL BE NEEDED BUT HAVE
HELD OFF FOR NOW.

SPECIFICS FOR KSTL...HAVE BACKED OFF STL FROM VCTS TO CB FOR THE
EARLY MORNING HOURS AS RUC SUGGEST ANY DEVELOPMENT MAY BE HARD
PRESSED TO GET INTO STL. IF THE FRONT ENDS UP RIGHT OVER THE AREA
FEEL SUNDAY THAT WILL BE FOCUS FOR DEVELOPMENT FROM 18Z ON SO
ESPECIALLY WITH THE SHORTWAST JUST TO THE NORTH PER THE NAM. HAVE GONE
WITH VCTS FROM 18Z TO 22Z.

JPK

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR THE NEXT FEW DAYS

         6/5       6/6       6/7       6/8

KSTL  98(1948)  97(1934)  96(1933)  95(1963)
KCOU  97(1911)  96(1934)  97(1934)  95(1958)
KUIN  98(1934) 101(1934)  98(1963) 100(1963)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ST. CHARLES MO-ST.
     LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MADISON IL-ST. CLAIR
     IL.

&&

WFO LSX
Hazardous weather outlook, Jun 4, 3:28 PM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT SAT JUN 4 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
428 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...PRIMARILY ALONG AND NORTH OF
A PARIS...LOUISIANA...PALMYRA ILLINOIS LINE.  A FEW STORMS MAY
BECOME SEVERE...CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER PORTIONS OF NORTHEAST AND
EAST CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST
ILLINOIS ON SUNDAY AND SUNDAY NIGHT...AND A FEW SEVERE THUNDERSTORMS
WILL BE POSSIBLE.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS IN THE THURSDAY
THROUGH FRIDAY TIME FRAME...PRIMARILY FROM NORTHEAST MISSOURI INTO
SOUTHWEST ILLINOIS.

MAXIMUM HEAT INDEX VALUES WILL BE AROUND 100 DEGREES IN THE ST
LOUIS METRO AREA DURING THE AFTERNOON HOURS ON SUNDAY THROUGH
WEDNESDAY...AND A HEAT ADVISORY REMAINS IN EFFECT. FOR FURTHER
INFORMATION...PLEASE REFER TO THE HEAT ADVISORY PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT ACROSS PORTIONS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

TRUETT

The radar

The St Louis radar (KLSX), 163 km away, was scanning. The volume nearest the first event began at 09:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 5, 3:18 AM CST
Where
Adams County, 0.74 mi NE of Mendon
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.088, -91.271

Thunderstorm winds blew down several large trees along Illinois Route 336 just east of Mendon.

Hail, Adams

When
June 5, 3:25 AM CST
Where
Adams County, 0.18 mi N of Paloma
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.023, -91.200

Thunderstorm Wind, Adams

When
June 5, 3:25 AM CST
Where
Adams County, 0.91 mi N of Camp Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.043, -91.067

Thunderstorm winds uprooted a three and a half foot diameter tree on the north side of town.

Thunderstorm Wind, Adams

When
June 5, 3:27 AM CST
Where
Adams County, (Uin)quincy Muni Arp
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
39.950, -91.200

Thunderstorm Wind, Adams

When
June 5, 3:30 AM CST
Where
Adams County, 2.02 mi N of Quincy to 1.75 mi SE of Quincy
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.959, -91.398

Thunderstorm winds blew down a number of large trees and power lines around town.

Thunderstorm Wind, Adams

When
June 5, 3:40 AM CST
Where
Adams County, 2.3 mi S of Adams
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.837, -91.200

Hail, Montgomery

When
June 5, 6:08 AM CST
Where
Montgomery County, 3.09 mi E of Litchfield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.174, -89.593

Golfball sized hail on Illinois Route 16 about 3 miles east of Litchfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327328, 327334, 327340, 327341, 327345, 327349, 327352.